Analysis of Spontaneous Reports of Hypoglycemia and Hyperglycemia associated with marketed systemic fluoroquinolones made to the Canadian adverse drug reaction monitoring program
Tailor, S.A.N., Simor, A.E., Cornish, W., Phillips, E., Knowles, S. and Rachlis, A. (2004) Analysis of Spontaneous Reports of Hypoglycemia and Hyperglycemia associated with marketed systemic fluoroquinolones made to the Canadian adverse drug reaction monitoring program. Canadian Journal of Hospital Pharmacy, 57 (1). pp. 12-17.
*No subscription required
Hypoglycemia, an adverse effect that may develop rapidly and progress to cause potentially serious consequences over a short period of time, is difficult to monitor in both outpatients and inpatients, and may be associated with serious central nervous system sequelae. Four recently published cases of severe acute hypoglycemia with gatifloxacin stimulated a review of the published literature and spontaneous adverse drug reaction reports made in Canada on fluoroquinolone-induced hypoglycemia or hyperglycemia. A search of the English literature for published reports of hypoglycemia associated with ciprofloxacin, gatifloxacin, levofloxacin, and moxifloxacin revealed 2 published case reports of hypoglycemia attributed to the potential drug–drug interaction of an oral hypoglycemic agent with ciprofloxacin; 4 such reports with gatifloxacin; and no reports with either levofloxacin or moxifloxacin. All spontaneously reported adverse drug reactions made to the Canadian Adverse Drug Reaction Monitoring Program (CADRMP) listed under the Metabolic and Nutritional Disorders category for the 3 marketed respiratory fluoroquinolones (gatifloxacin, levofloxacin, and moxifloxacin) were then obtained. Altogether, 25 (93%) of 27 reports in this category were due to either hypoglycemia or hyperglycemia with gatifloxacin; 4 (11%) of 35 reports, with levofloxacin; and 1 (10%) of 10 reports, with moxifloxacin. The number of case reports for hypoglycemia (x2 = 24; p < 0.001), hyperglycemia (x2 = 8; p < 0.05), and total (hypoglycemia, hyperglycemia, and both hypoglycemia and hyperglycemia) (x2 = 46; p < 0.001) was significantly higher for gatifloxacin than for either levofloxacin or moxifloxacin. The CADRMP reports for hypoglycemia or hyperglycemia with the respiratory fluoroquinolones may have identified a safety signal for gatifloxacin. A systematic analysis to determine causality, risk factors, and incidence of hypoglycemia or hyperglycemia may be warranted.
|Publication Type:||Journal Article|
|Publisher:||Canadian Society of Hospital Pharmacists|
|Item Control Page|
Downloads per month over past year